Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 129, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jul 3, 2012, 6:37 PM CDT for Jefferson Parish, Orleans Parish, Louisiana. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2012, 6:37 PM CDT (23:37 UTC)
- Expired
- Jul 3, 2012, 7:45 PM CDT
- In force
- 68 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Counties Jefferson Parish, LA, Orleans Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 6:44 PM CDT | TSTM WND DMG | 3 Nne New Orleans, LA | SCATTERED TREE DAMAGE IN THE GENTILLY AREA AND AROUND 5000 PEOPLE WITHOUT POWER IN ORLEANS PARISH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1652 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
974
WUUS54 KLIX 032337
SVRLIX
LAC051-071-040045-
/O.NEW.KLIX.SV.W.0129.120703T2337Z-120704T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
637 PM CDT TUE JUL 3 2012
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN JEFFERSON PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITIES OF...TIMBERLANE...METAIRIE...MARRERO...
HARVEY...AVONDALE...
SOUTHWESTERN ORLEANS PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITY OF NEW ORLEANS...
* UNTIL 745 PM CDT
* AT 635 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
NEW ORLEANS...AND MOVING SOUTH AT 5 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WESTWEGO...TERRYTOWN...HARAHAN...GRETNA AND BRIDGE CITY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 2989 9022 3003 9018 3003 9011 3004 9010
3004 9005 3006 9004 3006 9003 2989 9001
2986 9002
TIME...MOT...LOC 2338Z 002DEG 3KT 2999 9007
$$
CABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:17 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 3, 3:17 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
317 PM CDT TUE JUL 3 2012
.SHORT TERM...
ONCE AGAIN SHOWERS AND THUNDERSTORMS TO DEVELOPING ACROSS PORTIONS
OF THE FORECAST AREA...ON THE LA/MS BORDER AS WELL AS ALONG SEA
BREEZE ON MUCH OF OUR COASTLINE. GENERAL MOVEMENT SHOULD BE A
GRADUAL DRIFT TO THE SOUTHWEST BUT DEVIATIONS WILL BE POSSIBLE WITH
OUTFLOW BOUNDARY INFLUENCES. AS WITH PREVIOUS DAYS...CONVECTION
LIKELY TO INCREASE IN INTENSITY WITH TIME AND CONTINUED DAYTIME
HEATING. THIS MORNING/S SOUNDING WAS SLIGHTLY MORE STABLE WITH JUST
A LITTLE MORE MID LEVEL MOISTURE BUT THINK THERE/S STILL ENOUGH
INSTABILITY FOR STRONG TO MARGINALLY SEVERE STORMS TO DEVELOP. WITH
THE WETBULB ABOUT A THOUSAND FEET HIGHER THAN YSTRDY...PROB BE
HARDER TO GET NICKEL HAIL LIKE YESTERDAY BUT NOT OUT OF THE
QUESTION. SO MOSTLY SMALL HAIL AND GUSTS TO AROUND 40 MPH SHOULD BE
WHATS EXPECTED WITH STRONGER STORMS. DIURNAL CONCLUSION OF ACTIVITY
TO ENSUE WITH SUNSET. SHOWERS LIKELY TO REDEVELOP OVER THE COASTAL
WATERS. MAV DID SUGGEST A FEW INLAND SHOWERS OVERNIGHT. THOUGH
COMING IN AT 30 PCT...DIDN/T WANT TO COMPLETELY IGNORE IT BUT NOT
HAVE POPS THAT HIGH EITHER.
.LONG TERM...
INDEPENDENCE DAY SHOW NO SIGNS OF BEING MUCH DIFFERENT THAN TODAY.
MODELS KEEP UPPER LEVEL RIDGE GENERALLY OVER THE CENTRAL US BY
SHIFTING EAST THEN EVENTUALLY RETROGRADING BACK WEST. WITH SOUTHEAST
LA BEING ON THE SOUTHERN PERIPHERY OF THIS HIGH...WE WILL CONTINUE
TO HAVE THAT LOWER END CHANCE OF AFTERNOON STORMS THIS WEEK. MOVING
TOWARDS THE END OF THIS WEEK HAVE INCREASED POPS FRIDAY AND SATURDAY
TO THE 40-50 PCT RANGE. AS ECMWF CONTINUING TO COME AROUND TO GFS/S
SOLUTION OF GULF COAST ON WEAKER SIDE OF THE UPPER RIDGE BUT FOR
DIFFERENT REASONS. ECMWF SUGGESTS AN INVERTED TROUGH WILL TRACK
ACROSS THE AREA WHILE THE RIDGE SHIFTS WEST. GFS IS JUST FASTER WITH
THE UPPER HIGH RETROGRESSION BACK WEST WHICH ALLOWS WEAKNESS TO BE
OVER THE AREA SOONER. EITHER WAY...IF ONE OF THE 2 SCENARIOS HAPPENS
RAIN CHANCES WILL BE INCREASING. WETTER PATTERN LIKELY TO PERSIST
INTO NEXT WEEK. ITS A GOOD THING DUE TO DROUGHTLIKE CONDITIONS
SNEAKING BACK INTO THE AREA.
FOR TEMPERATURES...WILL REMAIN ON THE WARMER SIDE OF NORMAL TEMPS
THROUGH THE FORECAST PERIOD.
MEFFER
&&
.AVIATION...
SCATTERED CONVECTION THIS AFTERNOON AND EVENING SHOULD DIMINISH BY
03Z...WITH A FEW STORMS PRODUCING GUSTS TO AROUND 40 KT. OUTSIDE OF
THUNDERSTORMS...MOST TERMINALS SHOULD PREVAIL VFR. 21
&&
.MARINE...
WEAK PRESSURE GRADIENT PERSIST ACROSS THE MARINE AREA THROUGH THE
NEXT 5 DAYS AS WESTERN PORTION OF THE ATLANTIC SURFACE EXTENDS INTO
THE NORTH CENTRAL GULF. WEAK PRESSURE GRADIENT WILL GENERALLY
SUPPORT WINDS OF 10 KNOTS OR LESS.
&&
.DECISION SUPPORT...
DSS CODE...YELLOW.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MONITORING STORMS AND ISSUING A FEW SVR WARNINGS.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 71 96 72 94 / 10 30 20 30
BTR 74 96 76 95 / 10 30 20 20
ASD 74 94 74 93 / 10 30 20 20
MSY 77 93 77 92 / 10 30 20 20
GPT 76 92 76 92 / 10 30 20 30
PQL 73 94 74 93 / 10 30 20 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&Hazardous weather outlook, Jul 3, 11:23 AM CDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1123 AM CDT TUE JUL 3 2012 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-041630- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1123 AM CDT TUE JUL 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE. THE MAIN THREATS ARE STRONG AND GUSTY WINDS...FREQUENT LIGHTNING...AND SMALL HAIL. HEAT INDEX VALUES OF 100 TO 105 ARE EXPECTED ACROSS A LARGE PORTION OF THE AREA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED MAINLY AFTERNOON THUNDERSTORMS WILL BE POSSIBLE EACH DAY. A FEW STRONG THUNDERSTORMS MAY OCCUR EACH DAY...BUT ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. HEAT INDEX VALUES ACROSS A LARGE PORTION OF THE AREA WILL PEAK IN THE 100 TO 105 DEGREE RANGE EACH AFTERNOON THROUGH AT LEAST THURSDAY WITH ACTUAL HIGH TEMPERATURES GENERALLY IN THE MID 90S EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 3, 4:31 PM CDT, 2 hours 6 minutes before
MSZ077-080-032215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 431 PM CDT TUE JUL 3 2012 ...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTH AFFECTING PEARL RIVER COUNTY...HANCOCK COUNTY... AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS NEAR POPLARVILLE...OR ABOUT 5 MILES SOUTHWEST OF POPLARVILLE...MOVING SOUTH AT 10 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...PICAYUNE AND MCNEIL THE PRIMARY THREATS FROM THESE STORMS ARE SUB SEVERE HAIL UP TO NICKEL SIZE AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jul 3, 4:38 PM CDT, 1 hour 59 minutes before
MSZ081-032215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 438 PM CDT TUE JUL 3 2012 ...CLUSTER OF STRONG THUNDERSTORMS NEARLY STATIONARY AFFECTING NORTHEAST HARRISON COUNTY... AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 15 MILES NORTHWEST OF ST. MARTIN. THE THUNDERSTORMS WERE NEARLY STATIONARY...POSSIBLY DRIFTING SOUTHWEST. THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF HARRISON COUNTY. THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO DIME SIZE HAIL AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jul 3, 4:44 PM CDT, 1 hour 53 minutes before
LAZ036-037-MSZ069-032215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 444 PM CDT TUE JUL 3 2012 ...CLUSTER OF STRONG THUNDERSTORMS MOVING WEST AFFECTING AMITE COUNTY...ST. HELENA PARISH...EAST FELICIANA PARISH... AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 8 MILES NORTHEAST OF CLINTON...OR ABOUT 3 MILES SOUTH OF FELPS...MOVING WEST AT 5 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...FELPS AND CLINTON THE PRIMARY THREAT FROM THESE STORMS IS PEA TO DIME SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jul 3, 4:55 PM CDT, 1 hour 42 minutes before
MSZ077-080-032230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 455 PM CDT TUE JUL 3 2012 ...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTH AFFECTING PEARL RIVER COUNTY...HANCOCK COUNTY... AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 17 MILES NORTH OF DIAMONDHEAD... MOVING SOUTH AT 5 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF THE INDICATED COUNTY. THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO DIME SIZE HAIL AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jul 3, 6:16 PM CDT, 21 minutes before
LAZ050-040015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 616 PM CDT TUE JUL 3 2012 ...CLUSTER OF STRONG THUNDERSTORMS NEARLY STATIONARY AFFECTING LIVINGSTON PARISH... AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 11 MILES NORTHEAST OF DENHAM SPRINGS...OR ABOUT 7 MILES NORTHWEST OF LIVINGSTON. THE THUNDERSTORMS WERE NEARLY STATIONARY. THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...WALKER...LIVINGSTON AND DENHAM SPRINGS THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO DIME SIZE HAIL AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Local storm report, Jul 3, 6:32 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
632 PM CDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND DMG S VANCLEAVE 30.54N 88.67W
07/03/2012 JACKSON MS BROADCAST MEDIA
LARGE OAK TREE ACROSS THE ROAD AT HWY 57 AND JIM RAMSEY.
NUMEROUS LIMBS AND DEBRIS DOWN IN THE TOWN OF VANCLEAVE.
&&
CBANNANThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 2:47 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Washington | 28 min |
| Jul 3, 5:43 PM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Saint Helena | 32 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.